Statistics from Altmetric.com
Editor,—Transconjunctival needling of trabeculectomy blebs is a relatively safe, simple outpatient procedure that can successfully re-establish aqueous flow in failed trabeculectomies.1 2 We report a severe delayed suprachoroidal haemorrhage occurring secondary to this procedure in an aphakic patient receiving aspirin therapy.
Fifteen years previously a 75 year old myopic man underwent bilateral intracapsular cataract extractions. He developed secondary open angle glaucoma but was intolerant of topical β blockers because of bradycardia. He was managed on pilocarpine drops 4% four times daily but control of intraocular pressure (IOP) was inadequate with deterioration in visual fields. Twelve years after the cataract extractions he underwent bilateral trabeculectomies with postoperative 5-fluorouracil. Three years later the left visual acuity was 6/18 with an IOP of 22 mm Hg despite pilocarpine. In view of progressive cupping of the left optic disc in association with this pressure, the patient was offered needling of the left filtering bleb.
The needling was performed at the slit lamp with immediate development of a shallow bleb. The anterior chamber was well maintained with an IOP of 4 mm Hg. Subconjunctivally, 5 mg of 5-fluorouracil was administered and the patient was discharged with topical steroids and antibiotics. When he bent over 7 hours later he experienced sudden pain in his left eye with immediate reduction of vision. He presented for examination the following day when the visual acuity was noted to be reduced to hand movements with a left relative afferent pupillary defect (RAPD). There was a large subconjunctival haemorrhage, a total hyphaema, and IOP of 7 mm Hg. There was no fundal view but B scan ultrasound showed vitreous haemorrhage and haemorrhagic choroidal detachments (Fig 1). Further direct questioning revealed that the patient was taking 75 mg of aspirin “for his heart” on his family doctor’s advice.
The patient was managed conservatively with serial ultrasound examinations. Despite initial subjective improvement in vision, the sight remained reduced at hand movements with a persistent RAPD and a soft eye. B scan ultrasound 4 months after needling showed an open funnel retinal detachment (Fig 2) which, in view of the poor visual prognosis, was not felt to be amenable to vitreoretinal surgery.
Delayed suprachoroidal haemorrhage is a well recognised but fortunately rare complication of all forms of intraocular surgery, especially filtering procedures. Pathological study of eyes enucleated within hours of the haemorrhage occurring have suggested the cause to be rupture of necrotic posterior ciliary arteries.3 A number of risk factors for delayed suprachoroidal haemorrhage have been reported including aphakia, high myopia, a large peroperative reduction in IOP, postoperative hypotony, and systemic vascular disease.3 4 The patient reported here was myopic, aphakic, had ischaemic heart disease and additionally was on aspirin.
Two cases of haemorrhagic choroidal detachments have been reported1 2 after bleb needling with adjunctive mitomycin C. Precise details of the individual cases were not supplied, however, so it is not clear if these patients had predisposing risk factors or the result of their final visual outcome. A large choroidal effusion occurring after bleb needling has been reported in a pseudophakic patient,5 the effusion resolving after surgical reformation of the anterior chamber. Our patient was managed conservatively owing to early subjective improvement in his visual acuity. It is possible, however, that the outcome may have been improved with surgical drainage of the suprachoroidal haemorrhage at an early stage, as has been advocated by some authors.4 The contribution that aspirin played in the development or exacerbation of the haemorrhage is unknown but has not been previously reported as a risk factor. This report emphasises that, while needling of trabeculectomy blebs is usually a safe procedure, severe complications may arise and these need to be taken into consideration, especially when managing high risk patients.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.